Michigan, 2021

Tornadoes and Flash Flooding in Michigan, July 24, 2021

July 24, 2021 · NWS DTX · 29 events in 10 counties and zones

An active severe weather season for Southeast Michigan continued on July 24, 2021 with another round of severe thunderstorms and tornadoes. Thunderstorms initially developed mid-afternoon just south of Cadillac and tracked southeastward into the Tri-Cities and Metro Detroit regions through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An active severe weather season for Southeast Michigan continued on July 24, 2021 with another round of severe thunderstorms and tornadoes. Thunderstorms initially developed mid-afternoon just south of Cadillac and tracked southeastward into the Tri-Cities and Metro Detroit regions through the evening. Storms began as a broken line and strengthened quickly as they moved into a region of favorable dynamics and ample instability. Embedded rotation within this line produced three confirmed tornadoes in White Lake, Armada, and Clayton Township. An additional tornado spun up over Port Austin. Numerous reports of straight-line wind damage, namely power outages and tree damage, were also observed with many of these reports coming from western Oakland County. As the line of storms tracked south of I-94, the tornado threat diminished; although bowing segments embedded within the line continued to produce damaging wind gusts. In addition to wind damage, most areas observed 1-2 inches (with locally higher amounts) of rainfall which led to flash flooding in some low-lying and flood-prone areas. At least 140,000 DTE customers lost power at the height of the storms. Between the tornadoes and wind damage, Oakland county was estimated sustaining close to 10 million dolllars in damage, with around 4.5 million across Macomb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 2:42 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 24, 2:42 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 PM EDT Sat Jul 24 2021

.DISCUSSION...

Scattered to numerous showers and thunderstorms, some strong to
severe, are expected in the near term this afternoon and evening with
convection already strengthening across Mid Michigan. A midlevel
shortwave is tracking across central Lower Michigan at press time
with the surface cold front to follow this evening. Despite weaker
midlevel lapse rates - less than 6.5 C/km observed in the special 18z
DTX sounding - still plenty of instability in place with surface dew
points in the lower to mid 70s. The sounding depicted 1600 J/kg of
MLCAPE, sufficient for strong updrafts. Low- level convergence
maximizes over the next few hours while bulk shear peaks around 35 to
40 kt and allows storm organization into a broken line or several
bands that track southeast across the CWA. Meanwhile, the 18z
sounding recorded a PWAT of 1.75 inches with higher values nearing 2
inches analyzed to the north. This ensures heavy rainfall rates with
most showers/storms today.

Damaging wind gusts and torrential downpours possibly leading to
localized flooding will be the main threats today. Large hail is the
secondary threat and a tornado cannot be ruled out, especially
across the Thumb/Saginaw Bay where modeled low-level hodographs
suggest maximized SRH near the surface warm front and lakeshore. The
main threat window for the Tri-Cities and Thumb will be from now
until around 8pm, then the main threat shifts south to areas along
and south of I-69 from about 6pm to midnight. The front then ushers
out the bulk of the convection to the south and east late tonight.
Severe Thunderstorm Watch 390 is in effect until 10pm for most of
the CWA excluding the Metro Detroit area. Depending on trends later
this evening, expansion/extension into the remaining counties/marine
zones may be necessary.

Slightly less humid air moves in late tonight behind the front with
mid and upper clouds scouring out. With tonight's rainfall and a
degree of higher low-level moisture, low stratus or fog may develop
early Sunday. Dry but hot weather then prevails through the daytime
with highs nearing 90 degrees under mostly sunny skies. Lower dew
points filter in through the day which help keep afternoon heat
index values within a few degrees of the actual temp.

Deep layer northwesterly flow persists over the region heading into
the early work week as a strong ridge builds over the Rockies and
southern Plains. Monday looks to remain dry with quasi-zonal flow
overhead and broad high pressure edging in from the Ohio Valley.
Another hot day with highs in the upper 80s to around 90. Energetic
flow then sinks a bit south on Tuesday as a shortwave tracks into
the Great Lakes. This will provide the next opportunity for showers
and storms, especially during the afternoon and evening. The system
drags a slightly cooler air mass in for Wednesday before a midlevel
ridge quickly builds in and brings back higher temps. Another wave
on Thursday then brings the next chance for area-wide precip. No
significant change in the overall pattern is noted in the mid-range
guidance as the western CONUS ridge dominates through next week.

&&

.MARINE...

Several mechanisms of forcing including the ongoing passage of a
warm front and the eventual passage of a cold front will bring
widely scattered to numerous showers and thunderstorms to the Great
Lakes through late tonight. Forcing ahead of the cold front will
likely bring a broken line of showers and thunderstorms across all
marine zones, specifically across the Saginaw Bay and
Central/Southern Lake Huron between 4-8PM, and Lake St Clair to Lake
Erie between 7 PM to Midnight. Scattered strong to severe storms
will be possible with all thunderstorm activity today given the
sufficient instability in place, with winds to or in excess of 34
knots, hail to an inch, and even an isolated waterspout, all in
play.

Otherwise, prior to the arrival of thunderstorm activity,
southerly sustained winds to or just above 20 knots are expected.
Passage of the front late tonight and overnight will veer wind
direction from southerly to to westerly, with the last of the
activity exiting the southern Great Lakes region around Midnight. A
weak pressure gradient will fill in behind the cold front, bringing
light winds through at least the midweek period.

&&

.HYDROLOGY...

Scattered to numerous showers and storms, some strong to severe,
move southeast across the region this afternoon and evening. A humid
air mass in place means any shower/storm may be capable of producing
heavy rainfall. Isolated storms may produce rainfall rates of a half
inch to 1 inch per hour. Basin-average rainfall totals of a quarter
to half inch are forecast for most of SE Michigan through tonight
but areas that see multiple rounds of storms may see totals in
excess of 1 inch. The potential for this to occur is highest in the
Thumb region including the Port Huron vicinity. This may lead to
localized flooding of low-lying and flood prone areas. The bulk of
showers and thunderstorms will move out late tonight with Sunday
remaining dry.

&&

.PREV DISCUSSION...
Issued at 121 PM EDT Sat Jul 24 2021

AVIATION...

The warm front has cleared the terminal corridor late this morning
with lingering areas of haze mixing out as daytime heating begins in
earnest. Some hi-res guidance tries to develop isolated showers mid-
afternoon in the warm sector however will keep mention out of TAFs
due to limited areal coverage and generally lower confidence in
these showers initiating. Better chances for precip still expected
late afternoon through the evening as a cold front sweeps in from
the upper Great Lakes. A line of scattered to numerous thunderstorms
develop ahead of the front tracking from NW to SE giving the
northern TAF sites an earlier timing window (~22-02Z). Best window
for the southern terminals will be ~00-04Z. Strong to severe storms
will be possible in the line. Torrential rainfall is likely so any
storm will be able to quickly drop vsbys in IFR territory. Rain
chances end by midnight.

For DTW... VFR conditions take hold this afternoon before a line of
storms advance into the area between 01-03Z. Some of these storms
will have the potential to be strong to severe with heavy rainfall
likely dropping vsbys down into IFR.

DTW THRESHOLD PROBABILITIES...

* High for ceilings 5000 ft or less through tonight.

* Moderate for thunderstorms late evening/early tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...TF
MARINE.......AM
HYDROLOGY....TF
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 24, 3:01 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
401 PM EDT Sat Jul 24 2021

MIZ047>049-053>055-060>062-068-252015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
401 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 390 is in effect until 10pm.

Scattered strong to severe storms are expected this afternoon and
evening. Any isolated to scattered cells early in the convective
evolution will transition primarily to scattered to broken line
segments. Storm motion will be from northwest to southeast at around
30 mph. Damaging wind gusts, torrential downpours, and isolated
large hail are the primary threats. Low potential exists for an
isolated tornado or two as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation has been requested this afternoon and evening.

MIZ063-069-070-075-076-082-083-252015-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
401 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe storms are possible late this afternoon
and evening, mainly between 6pm and midnight. Any isolated to
scattered cells early in the convective evolution will transition
primarily to scattered to broken line segments. Storm motion will be
from northwest to southeast at around 30 mph. Damaging wind gusts,
torrential downpours, and isolated large hail are the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed late this afternoon and evening.

LHZ363-421-422-441>443-462>464-252015-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
401 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 390 is in effect until 10pm.

Scattered strong to severe storms are expected this afternoon and
evening. Any isolated to scattered cells early in the convective
evolution will transition primarily to scattered to broken line
segments. Storm motion will be from northwest to southeast at around
25 kt. Wind gusts over 50 kt, torrential downpours, and isolated
large hail are the primary threats. Low potential exists for an
isolated waterspout or two as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation has been requested this afternoon and evening.

LCZ460-LEZ444-252015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
401 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Erie and Lake
St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe storms are possible late this afternoon
and evening, mainly between 6pm and midnight. Any isolated to
scattered cells early in the convective evolution will transition
primarily to scattered to broken line segments. Storm motion will be
from northwest to southeast at around 25 kt. Wind gusts over 50 kt,
torrential downpours, and isolated large hail are the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed late this afternoon and evening.

LHZ361-362-252015-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
401 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe storms are possible mainly before 8pm.
Any isolated to scattered cells early in the convective evolution
will transition primarily to scattered to broken line segments. Storm
motion will be from northwest to southeast at around 25 kt. Wind
gusts over 50 kt, torrential downpours, and isolated large hail are
the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed late this afternoon.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The radar

The NCL Michigan radar (KAPX), 131 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 24, 3:03 PM EST
Where
Midland County, 3.99 mi NNE of Bombay
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.780, -84.230

Multiple reports of trees and power lines down.

Thunderstorm Wind, Midland

When
July 24, 3:07 PM EST
Where
Midland County, 1.65 mi ENE of Midland Barstow Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.680, -84.240

Reports of several trees and power lines down in Larkin Township.

Thunderstorm Wind, Bay

When
July 24, 3:17 PM EST
Where
Bay County, 1.21 mi NW of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.740, -83.990

Report of tree down on the road.

Thunderstorm Wind, Midland

When
July 24, 3:25 PM EST
Where
Midland County, 0.5 mi W of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.240

Several trees and power lines reported down.

Tornado, Huron

When
July 24, 3:36 PM EST to 3:40 PM EST
Where
Huron County, 1.72 mi ESE of Port Austin to 0.88 mi SW of Grind Stone City
Rating
EF0
Path length
2.88 mi
Path width
110 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.039, -82.969

A tornado touched down near the intersection of N Hellman and Grindstone Rd, 1 mile east of Port Austin. Shortly after the tornado touched down, an outbuilding was destroyed, marking its peak intensity of 80 mph winds. As the tornado tracked east, a field of soybean crops was damaged. Numerous trees were then damaged as the tornado approached Sullivan Rd, in which the damage swath was approximately 50 yards in width. The tornado continued to track eastward, causing damage to a fence line before lifting just prior to reaching Tomlinson Rd.

Thunderstorm Wind, Midland

When
July 24, 3:36 PM EST
Where
Midland County, 2.59 mi ESE of Midland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.610, -84.180

Large tree limbs were observed snapped.

Thunderstorm Wind, Saginaw

When
July 24, 3:45 PM EST
Where
Saginaw County, 3.09 mi WNW of Dice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.480, -84.180

A 12 to 14 inch diameter tree was observed blown down.

Thunderstorm Wind, Saginaw

When
July 24, 4:14 PM EST
Where
Saginaw County, 1 mi E of Saginaw
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.420, -83.950

Several large tree limbs and power lines down in the city of Saginaw.

Thunderstorm Wind, Tuscola

When
July 24, 4:40 PM EST
Where
Tuscola County, 2.3 mi SSE of Cass City
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.570, -83.150

A tree was reported down on the road.

Thunderstorm Wind, Tuscola

When
July 24, 4:45 PM EST
Where
Tuscola County, 0.5 mi E of Tuscola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.320, -83.660

Thunderstorm winds brought down wires.

Tornado, Genesee

When
July 24, 5:21 PM EST to 5:26 PM EST
Where
Genesee County, 3.43 mi SSW of Flushing to 3.14 mi NW of Otterburn
Rating
EF1
Path length
1.88 mi
Path width
200 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
43.022, -83.847

The tornado path extended from just northeast of Calkins and North McKinley Rd, just west of Elms Rd between Corunna and Calkins Rd. The most significant damage, consistent with EF1 damage, was along Calkins Rd, west of Morrish Road; and along Morrish Road, south of Calkins Rd. Peak winds were estimated at 100 mph. Notable damage included three garages that were either partially or completely destroyed. Additional damage included minor structural damage to adjacent homes, including the loss of roofing materials and siding. There was sporadic tree and crop damage along the path.

Thunderstorm Wind, Oakland

When
July 24, 6:52 PM EST
Where
Oakland County, 2.13 mi SSW of Andersonville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.700, -83.490

Numerous trees reported down across Indian Springs Metropark.

Thunderstorm Wind, Oakland

When
July 24, 6:52 PM EST
Where
Oakland County, 0.41 mi NW of White Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
42.684, -83.556

Multiple trees were blown down, with some siding off of home.

Tornado, Oakland

When
July 24, 6:54 PM EST to 6:59 PM EST
Where
Oakland County, 2.8 mi ESE of White Lake to 2.27 mi W of (Ptk)pontiac Arpt
Rating
EF1
Path length
1.65 mi
Path width
400 yd
Property damage
$8.5 million
Reported by
NWS Storm Survey
Coordinates
42.670, -83.497

A tornado touched down 1 mile NNE of White Lake just west of the intersection of Teggerdine Rd and Pontiac Lake Rd. The tornado began as an EF-0 in which several healthy trees were uprooted and snapped. The tornado then tracked southeast toward a neighborhood at the intersection of Pontiac Lake Rd and Howland Blvd where it produced EF-1 damage, including shingle and roof damage, garage damage with one garage door completely blown off, and numerous healthy trees uprooted and snapped. Peak winds were estimated at 100 mph. A house was damaged when multiple pine trees fell onto it, resulting in one minor injury. The tornado then tracked to the northeast and crossed Pontiac Lake Rd before tracking across Pontiac Lake as an EF-0, in which it produced shingle damage and uprooted numerous trees in neighborhoods located on the peninsula north of Pontiac Lake Rd along Buckingham St and a second peninsula off of Gale Rd near Tackles Dr. The tornado then tracked northeast of the peninsulas and lifted while over the water on Pontiac Lake prior to reaching Gale Rd.

Tornado, Macomb

When
July 24, 6:54 PM EST to 7:08 PM EST
Where
Macomb County, 2.15 mi WSW of Armada to 1.72 mi N of Armada
Rating
EF1
Path length
3.45 mi
Path width
700 yd
Property damage
$4.5 million
Reported by
NWS Storm Survey
Coordinates
42.836, -82.907

A tornado touched down just southwest of the city of Armada, around the intersection of 34 mile and Armada Ridge Rd. Initial damage consisted of plentiful tree damage and sporadic roofing damage mainly to shingles. Initial damage was consistent with an EF0 tornado. Tornado then increased in strength to an EF1 tornado on Main St on the west side of Armada. Peak winds were estimated at 105 mph. Damage in the city consisted of massive tree damage with uprooted and sheared trees. Several residential homes observed shingle damage, with a couple of houses exhibiting more severe damage to the roofing structure as roofing material was removed from the home. One house lost all roofing, with the upper walls then collapsing. The tornado then tracked northeast towards the school complexes in town, dropping in intensity down to EF0. Damage observed at this point included several uprooted trees and large limbs snapped. The tornado then continued north-northeast towards Omo and Florence Rd, re-strengthening to an EF1, where a residential home lost a large section of roofing. The tornado briefly continued up Omo Rd before lifting.

Thunderstorm Wind, Oakland

When
July 24, 6:55 PM EST
Where
Oakland County, 2.23 mi NNW of Oxbow
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.658, -83.492

Multiple trees and large tree limbs observed blown down.

Thunderstorm Wind, Oakland

When
July 24, 7:02 PM EST
Where
Oakland County, 1.15 mi SW of Windiate Park
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
NWS Employee
Coordinates
42.687, -83.434

Several trees blown down over Maceday Lake road. A large tree also fell onto a home.

Thunderstorm Wind, Oakland

When
July 24, 7:10 PM EST
Where
Oakland County, 1.21 mi W of Oakley Park
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.569, -83.504

Sporadic light tree damage noted along Benstein road between Maple and Sleeth roads, with isolated large limbs/trees down.

Thunderstorm Wind, Oakland

When
July 24, 7:11 PM EST
Where
Oakland County, 0.86 mi SE of (Ptk)pontiac Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.660, -83.410

Thunderstorm Wind, Oakland

When
July 24, 7:12 PM EST
Where
Oakland County, 1.38 mi N of Walled Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.550, -83.480

Large oak trees reported down on residential homes.

Thunderstorm Wind, Oakland

When
July 24, 7:19 PM EST
Where
Oakland County, 0.69 mi N of Walled Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.540, -83.480

Multiple trees and power lines reported down.

Thunderstorm Wind, Oakland

When
July 24, 7:19 PM EST
Where
Oakland County, 0.51 mi W of Westacres
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.580, -83.410

Thunderstorm Wind, Oakland

When
July 24, 7:21 PM EST
Where
Oakland County, 2.66 mi ESE of Walled Lake
Measured
62 kt (71 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.519, -83.430

Numerous tree limbs and a few large trees (mainly un-healthy) knocked down in woods behind residence's homes. Otherwise, sporadic light tree damage noted between 12 and 14 miles from Haggerty to Halsted, with isolated large limbs/trees down.

Thunderstorm Wind, Oakland

When
July 24, 7:33 PM EST
Where
Oakland County, 0.69 mi S of Southfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.460, -83.280

Large tree was blown down.

Thunderstorm Wind, Oakland

When
July 24, 7:43 PM EST
Where
Oakland County, 1.02 mi E of Huntington Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.480, -83.100

A gas station suffered wind damage.

Flash Flood, Oakland

When
July 24, 7:45 PM EST to 10:00 PM EST
Where
Oakland County, 1.9 mi WNW of Bloomfield Hills to 1 mi SSW of Brooklands
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.592, -83.264

A quick 2.5 inches of rain in thunderstorms lead to flash flooding of the underpass at the intersection of Maple Road and South Easton Street. Flash flooding also blocked all lanes of traffic along southbound I-75 near 11 mile road.

Thunderstorm Wind, Washtenaw

When
July 24, 7:55 PM EST
Where
Washtenaw County, 1.68 mi ESE of Saline
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.160, -83.740

Large tree limb reported down on road.

Flash Flood, Wayne

When
July 24, 8:08 PM EST to 11:00 PM EST
Where
Wayne County, 2.81 mi E of Redford to 0.96 mi WSW of Dearborn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.414, -83.226

A quick 1.75 to 2.5 inches of rain in thunderstorms lead to flash flooding on roadways.|Cars were stranded in flood waters at Davison and John C Lodge Freeways. All lanes of traffic along I-75 were flooded in the area of Holbrooke Avenue and 11 Mile Road. Flooding also caused several road closures along M-39 between Joy Road and Rotunda Drive.

Thunderstorm Wind, Wayne

When
July 24, 8:13 PM EST
Where
Wayne County, 1.47 mi NNE of Willow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.140, -83.370

Tree damage reported at Willow Metropark Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974733, 974734, 974737, 974735, 974720, 974730, 974741, 974732, 974743, 975946, 974722, 974746, 975938, 974718, 974721, 975941, 974744, 962525, 974749, 974751, 974747, 974748, 962524, 974755, 974753, 975943, 974756, 975945, 974754.